Tuesday, March 30, 2010 RokinRobn, Community Member, asks

Q: Is there a healthier alternative to taking methotrexate???

I am looking for an alternative treatment besides methotrexate.... something healthier. Currently I am taking 7.5 mg a week.  I am concerned about the side effects-especially the liver . I realize it is a low dose- but has anyone had problems with that dosage??? any suggestions for something more naturopathic???

Answer This
Answers (5)
sunshinegal43oh, Community Member
3/30/10 3:11pm

Hi RokinRobn,

 

 I'm on Methotrexate, too. I take 8 2.5mg pills per week (20mgs), and I've been on this dosage since April of 2009 without any liver problems thus far. I have bloodwork checked every two months, and have not had any problems for the year I've been taking this medication.

 I can't help with any other more healthy alternatives. I'm very happy with the Methotrexate.

Sunshine

Reply
RokinRobn, Community Member
3/30/10 3:41pm

hi Sunshine

do you find that you are still able to have any alcohol?? or even several glasses of wine  a week.?  we keep actively socially so giving up wine may be tough.

have you had any side effects at all? such as hair loss?

I see my Rheumatologist in 2 weeks so I will find out how often he wants me to have Liver function tests.

thanks for your response, robin

Reply
Carole Wilk, Community Member
5/14/10 2:52pm

I have an Auto Immune Disease RA..but there is something else going on in my body and I don't know what!  I am on  6  2.5 mg of methotrexate a week (15 mg)  and I can tell you my hair falls out all over the place.  I completely lost all of my eyebrows.  I have been on this since last summer June 2009.  I also take Synthroid for my hypo thyroid and I have plantar faciatis....I found it interesting that the foot problem is from the hypo thyroid.....I never heard of that.  I am going out to buy selenium...and hope it helps me.  Thanks  Carole

Reply
Laugh often, Community Member
10/ 2/12 4:25pm

Hi RokinRobin,I am on methotrexate 6 – 2.5mg for per week.  So far it is not working out for me.  Whenever I take it, I have headache and fever like flu symptoms. I need to go back to see if I can get other medication. Laughing

Reply
Bonnie Tyner, Community Member
4/ 1/10 4:07pm

Dear Robin,

 

I too looked for alternatives to this medicine and found nothing.  I have been on it for a little over 10 yrs and so far so good, no problems.   I'm on 10 mg per wk.

I did go off of it when I was  on 2.5 mg and had disasterous results that took me over 6 mos to find another suitable drug to start that would work for me.  I took myself off as I felt it was the only thing left that I was on and why did I need that one little pill?  Dumb! Dumb!  Dumb!  I even had a spell of Fibromyalgia that was excrutiatingly painful due to that as well.  May God bless you and all of us who are on these drugs.  I'm thankful they exist tho!   Bonnie

Reply
Vivian, Community Member
4/ 1/10 5:47pm

I do not know whether an alternative to methotrexate but I have been avoiding all nightshade vegetables (potatoes, tomatoes, peppers and eggplant) and I notice improvement.  Previously I was taking methotrexate and then I tried Plaquenil.  I am off everything and am not getting worse.......Hope this helps.

Reply
sylvia, Community Member
3/ 8/14 7:34pm

HI Vivian - how are you doing now? I just started Methotrexate and I feel awful.

Worse than before I started the medication.

I went off all nightshades years ago and it did help with the osteo-arthritis.

Sylvia

Reply
Barb, Community Member
4/19/10 6:51pm

Hi RokinRobin, I am only very new to all of this not even a year in yet. I have had a little bit of a problem with my liver but it was not due to the methotrexate but the arava. I have had really good readings with the methotrexate and i was on 20mg per week but now im on 10mg per week, since i started on the Humira. I am sorry i don't know of anything natural that you can substitute methorexate with. However I do know that you can have a few drinks whilst taking methotrexate. My Rhumy told me if i wanted to have a drink that was fine but i had to have 2 virgin days before and after having a drink. I am lucky because i would probably only have two or three drinks at a party perhaps 2 times a year. I hope this helps.

 

Cheers godbless and best of luck xx Barb

Reply
Barb, Community Member
4/19/10 7:12pm

sorry i left out only 1 or 2 drinks is safe ... please don't think that its ok to drink anymore than that and only once or twice a year

cheers again Barb xx

Reply
Bluevelvet22, Community Member
12/18/13 10:31am

I would like to know if there are any alternatives to DMARDS and Steroids. I was diagnosed with Rheumatoid Arthritis in October, with a high RH FACTOR and multiple joint involvement. So far a combination of the condition and the treatment (Prednisolone, Plaquenil, Sulphasalasine, and NSAIDS has left me seriously anaemic causing Hypertension and Cardiac Arrhythmia and I feel I've been to hell with the many and varioous side effects of these drugs with precious little improvement considering the 'price' I have paid in terms of serial blood tests and misdiagnosis of Iron deficiency anaemia. I would appreciate anyones' comments who have been where I am now as I feel very isolated.

Reply
gma2, Community Member
4/24/10 9:57pm

I've been concerned about taking MTX too.  I'm on .6 ml inject. once a week and stopped taking it once...that was bad, the pain was so bad so I started it up again.  I'm feeling better but still worry about the side effects.


One rheumatologist told me that after a 30-year (if i remember that right) study it was found that those who take MTX live longer and have fewer heart attacks than those who don't.


The good, the bad and the ugly...it's hard to just live with this problem and I still don't understand why my RH factor is negative, my rheumatologist says I have inflammatory arthritis and our expert here Lene says that is RA.  Doctors can be such a pain...Undecided 

 

Lene is awesome and has answered so many questions for me...God bless you Lene and be well...

Reply
maryam, Community Member
1/24/12 10:15pm

i am taking 8 mg injections, it is hurting my stomach soo bad, i had to stop, i am going to see my doctor in a week.  The pain in my stomach i can not work with. i cannot stop working

 

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By RokinRobn, Community Member— Last Modified: 03/08/14, First Published: 03/30/10